A 7-year-old boy with Duchenne muscular dystrophy and ADHD who developed acute hepatic failure with autoimmune hepatitis during treatment with pemoline (56 mg/day) is reported from the Children's Hospital, Cincinnati, OH. He presented with fever, vomiting, and jaundice, with thrombocytopenia and petechiae, after a period of decreased appetite. Ten-fold elevations of serum alanine aminotransferase (399 U/L) and aspartate aminotransferase (367 U/L) had been noted prior to pemoline treatment and 8 months prior to admission with hepatic failure. These may be ascribed to the muscle disease but could be consistent with pre-existing liver disease. On admission, these enzymes were markedly elevated, 1816 and 1313 U/L, respectively, and the total and direct bilirubin levels were 104 and 56 mcmol/L, respectively. Tests for hepatitis A and B were negative, but an autoimmune antibody panel, liver biosy findings, and coexistent diabetes were consistent with autoimmune hepatitis. After treatment with methylprednisolone, signs of encephalopathy gradually resolved, and at 2 year follow-up enzyme levels were moderately elevated (197 and 133, respectively) but one half the initial levels before pemoline administration. [1]

COMMENT. Since reports of acute liver failure associated with pemoline, the drug is no longer recommended as first-line therapy for ADHD. Pemoline has been linked to hepatic failure in 4 reported and a number of unreported cases. The liver toxicity is dose-dependent or due to an immune mediated hypersensitivity. The above case suggests an autoimmune process due to the drug, since pemoline withdrawal and treatment with prednisone resulted in a prompt response that was sustained after steroids were tapered. An analysis of pemoline associated hepatic failure (Shevell M, Schreiber R, Jan 1997) suggested that only one of the 4 reported cases appeared justified. Abbott Laboratories subsequently issued a warning and notice of further cases. (Ped Neur Briefs March 1997).